Is he having a hypo, a hyper, or a hippo?

hippo

More easily distinguished than a hypo and a hyper

Hypoglycemia or ‘hypo’ for short is one of the toughest aspects of having diabetes, especially for people relying on insulin injections. This is quite different from a hippo, which is a large, mostly herbivorous mammal. Diabetics usually don’t have hippos, although I am sure there are exceptions.

A perfectly normal diabetic can – because of sudden low blood sugar – turn into a sugar craving lunatic in a matter of seconds. Many times I have been on a fridge raid at midnight, because of a sudden ‘hypo’, and most diabetics will understand what this experience feels like.  My six year old daughter often wonders where her sweets have gone in the morning!  I promise I always replace them.

Hypos, like hippos, can be scary, and if left untreated dangerous. If the blood sugar gets too low a diabetic coma can result and that is something all diabetics will want to avoid!  For those who are either not diabetic, or who are and have never experienced a hypo, here is what it is like: pounding heart, sweating. pale complexion, shaking, feeling anxious, or panicking, hunger, tingling around the mouth, difficulty thinking clearly. 

slide26

The fastest acting insulin can still be lowering your blood sugar 5-6 after you have take in it

In my experience, most sudden hypos are caused by too much diabetic medication, and in particular insulin. Those eating a lot of carbohydrate and compensating by taking a commensurate amount of insulin will experience a lot of hypos.  The reason for this is quite simple.  Most diabetics eating carbohydrate will take enough insulin to cover the blood sugar rise for the two hours after eating (post-prandial).   They may achieve a great result two hours after eating, but the problem with rapid acting insulin acting insulin is that it’s a gift that keeps on giving – often for up to 5-6 hours after you have taken it.  So you might experience a hypo 5 hours after eating as your blood sugar keeps dropping.  If your dinner is at 7pm, it means your hypo will be at midnight.

The more insulin you take the more you might experience the ‘low’ post eating. So it figures that the lower the carbohydrate content of your food and the less insulin you take, the less the impact of the low blood sugar will be.  In fact, in my opinion if you want to avoid severe hypos, a low carbohydrate diet is the way to go.  You may not avoid all lows, but their severity will be greatly reduced by consuming foods that do not require a lot of diabetic medication.

I have always considered in this respect that the basal (long acting insulin) is your friend and rarely causes severe hypos, and the short acting insulin to cover meals can often be your enemy. For this reason, I try and keep the amount of the rapid acting insulin to a minimum by eating low carbohydrate food, namely those consisting of protein and fats.

There are other causes of hypo too – missing a meal, exercise and alcohol consumption being some examples.   Surprisingly even though alcohol contains sugar, it can initially lead to a drop in blood sugar.   This is something for diabetics to watch, although I have never found this to be an issue, but everyone is different.

The remedy for hypos is of course to take something containing sugar – a lot of diabetics use glucose tablets, many use jelly babies, some will rely on Lucosade or another sugary drink. The key thing is to act fast.  If you are caring for someone and they are having a severe hypo first try and get them to take something sugary, but if they are unresponsive, it’s important to get them to hospital fast.  They will be given a glucagon shot, which will quickly raise the sugar.  Some people keep glucagon syringes or glucagon gel (administered by rubbing into the side of the mouth) for emergency cases at home.  If you are tempted to try and force an unresponsive diabetic to eat or drink, please be careful of the choking risk.jelly-babies-save-lives_design

You should also be aware though, that diabetic coma can be caused by hyperglycemia (high blood sugar) as well – just to make it more interesting! ‘Hypos’ and ‘hypers’ require two opposite treatments, one is to try and raise the blood sugar through a glycogen shot, and the other is to lower it with insulin.  So, unless you are certain about whether it’s ‘hyper’ or ‘hypo’ or even ‘hippo’, you risk making it worse.  Speaking as a diabetic I’d rather you didn’t take a gamble on that. So if you are able to, check the person’s blood sugar before taking action.  If still unsure, please call for help urgently.

Luckily the vast majority of cases of hypoglycemia can be treated easily and effectively by the diabetic themselves. You can learn to spot the symptoms before they get too severe and pre-empt the hypo.  Regular blood sugar monitoring is also vital in this respect.   Diabetics on insulin should follow the following rules:

Minimise the amount of short acting insulin you take by reducing the carbs

Regularly test your blood sugar

Make sure you know your blood sugar before bed and where it’s heading – up or down. This may require two tests an hour or so apart

Be vigilant when exercising and drinking alcohol

Always, always, always carry fast acting sugar in whatever form you prefer and make sure you have enough to treat a severe unexpected hypo, and don’t forget to watch out for the unexpected hippos as well.

Try not to over-compensate for a hypo or you may find yourself in a rebound hyper!